Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 158, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2018, 6:26 PM CDT for 4 counties in Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 6:26 PM CDT (23:26 UTC)
- Expired
- May 29, 2018, 7:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Edwards County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:48 PM CDT | HAIL 1.25 | 2 Nne Hopewell, KS | HALF DOLLAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
444
WUUS53 KDDC 292326
SVRDDC
KSC047-145-151-185-300030-
/O.NEW.KDDC.SV.W.0158.180529T2326Z-180530T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
626 PM CDT TUE MAY 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Pawnee County in south central Kansas...
Stafford County in south central Kansas...
Southeastern Edwards County in south central Kansas...
Northwestern Pratt County in south central Kansas...
* Until 730 PM CDT
* At 626 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Larned to near Trousdale,
moving east at 30 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Larned, St. John, Stafford, Macksville, Lewis, Hudson, Belpre,
Seward, Byers, Radium, Fellsburg, Hopewell, Zenith, Neola,
Centerview, Zook, Trousdale, Dillwyn and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9922 3773 9933 3821 9920 3826 9903
3826 9847 3782 9847
TIME...MOT...LOC 2326Z 252DEG 25KT 3816 9905 3782 9906
HAIL...2.00IN
WIND...<50MPH
$$
RUSSELL1 follow-up statement
537
WWUS53 KDDC 300009
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
709 PM CDT TUE MAY 29 2018
KSC047-145-300018-
/O.CAN.KDDC.SV.W.0158.000000T0000Z-180530T0030Z/
Pawnee KS-Edwards KS-
709 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
SOUTHEASTERN EDWARDS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3782 9847 3777 9894 3824 9875 3826 9865
3826 9847
TIME...MOT...LOC 0008Z 269DEG 32KT 3823 9858 3789 9859
$$
KSC151-185-300030-
/O.CON.KDDC.SV.W.0158.000000T0000Z-180530T0030Z/
Stafford KS-Pratt KS-
709 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR STAFFORD AND NORTHWESTERN PRATT COUNTIES...
At 708 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Ellinwood to 4 miles west of Neola,
moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
St. John, Stafford, Hudson, Byers, Zenith and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 9847 3777 9894 3824 9875 3826 9865
3826 9847
TIME...MOT...LOC 0008Z 269DEG 32KT 3823 9858 3789 9859
HAIL...2.00IN
WIND...70MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:19 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 29, 1:19 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 119 PM CDT Tue May 29 2018 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 111 PM CDT Tue May 29 2018 12Z meso models are not doing well with the convection earlier this morning. The only model that seems to be trending towards a more correct solution is recent versions of the HRRR. As such, confidence in this forecast is medium at best. Vis satellite shows a boundary across SE portions of the forecast area. This boundary may have retreated back north all the way to KDDC as we have SE winds now. Therefore, feel the best chance of severe is Dodge City and points E and SE. Upscale growth should occur fairly rapidly with this boundary. Main threats will be marginal severe wind and hail. Any tornado potential would be located across the far SE, if that. Again, confidence is lower this forecast... we will have to see how this evolves. Heavy rain of 1-3" could be possible as well, particularly towards Barber county. .LONG TERM...(Wednesday night through Tuesday) Issued at 111 PM CDT Tue May 29 2018 There is a slight chance of storms mainly across the southern zones tomorrow. Depending how short term convection evolves will also determine what happens tomorrow. Confidence is low. Beyond Wednesday, a dry and warm weather pattern is indicated by the EC. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 29 2018 Some MVFR cigs association with some light showers this afternoon. Additional showers and thunderstorms could be possible this evening for KDDC/KHYS. There is some uncertainty in this as the atmosphere is pretty worked over from the earlier precipitation. Will watch and amend as necessary. Residual moisture lingering may result in MVFR flight conditions tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 61 89 63 / 50 50 0 20 GCK 80 59 88 61 / 20 10 0 20 EHA 85 60 88 60 / 10 10 10 40 LBL 87 61 89 63 / 10 10 0 30 HYS 78 59 88 63 / 90 70 0 10 P28 94 64 90 67 / 70 80 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 29, 3:31 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 331 AM CDT Tue May 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-301030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 331 AM CDT Tue May 29 2018 /231 AM MDT Tue May 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon through early tonight. Tennis ball size hail or larger along with wind gusts of 60 to 70 mph and periods of very heavy rainfall will be possible from these storms late today and early this evening. An isolated tornado or two will also be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms may be possible near the Oklahoma border Wednesday evening. Main hazards Wednesday night will be heavy rainfall, hail up to golf balls, and wind gusts up to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm along and east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 29, 6:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 7 S BUTTERMILK 37.00N 99.32W
05/29/2018 E1.75 INCH COMANCHE KS PUBLIC
GOLF BALL HAIL.
&&
RMLLocal storm report, May 29, 6:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL KINGSDOWN 37.52N 99.76W
05/29/2018 E2.75 INCH FORD KS LAW ENFORCEMENT
BASEBALL SIZE HAIL.
0600 PM HAIL FORD 37.64N 99.75W
05/29/2018 E2.75 INCH FORD KS LAW ENFORCEMENT
BASEBALL SIZE HAIL.
&&Local storm report, May 29, 6:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 3 N ENSIGN 37.70N 100.23W
05/29/2018 GRAY KS NWS EMPLOYEE
TORNADO ON GROUND SEEN FROM OFFICE.
&&
RMLLocal storm report, May 29, 6:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL BUCKLIN 37.55N 99.63W
05/29/2018 E2.00 INCH FORD KS PUBLIC
2 INCH HAIL.
&&
RMLLocal storm report, May 29, 6:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 S CENTERVIEW 37.79N 99.27W
05/29/2018 E1.00 INCH EDWARDS KS PUBLIC
QUARTER SIZE HAIL.
&&
RMLLocal storm report, May 29, 6:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 ENE MINNEOLA 37.47N 99.96W
05/29/2018 E1.50 INCH CLARK KS PUBLIC
PING PONG SIZE BY PUBLIC ON ROAD VIA SOCIAL
MEDIA.
0615 PM HAIL 3 ENE MINNEOLA 37.46N 99.96W
05/29/2018 E2.00 INCH CLARK KS PUBLIC
2 INCH HAIL BY PUBLIC ON ROAD.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 55 min |
| May 28, 7:11 PM CDT | Tornado Warning | DDC | Lane | 10 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 46 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stevens | 52 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more | 54 min |
| May 28, 7:56 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 3 hr |
| May 28, 8:03 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 12 min |
| May 28, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward, Stevens | 53 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| May 28, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush, Trego | 29 min |
| May 28, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 67 min |
| May 28, 8:50 PM CDT | River Flood Warning | DDC | Ellis, Trego | 28 hr |
| May 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 55 min |
| May 28, 9:22 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| May 28, 9:25 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 35 min |
| May 28, 9:41 PM CDT | Special Weather Statement | DDC | Seward | 34 min |
| May 28, 10:01 PM CDT | Special Weather Statement | DDC | Clark, Meade | 29 min |
| May 28, 10:12 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| May 28, 10:15 PM CDT | Special Weather Statement | DDC | Seward | 45 min |
| May 28, 10:40 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 29, 4:21 AM CDT | River Flood Warning | DDC | Trego | 15 hr |
| May 29, 3:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 29, 3:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 47 min |
| May 29, 4:02 PM CDT | Special Weather Statement | DDC | Clark | 58 min |
| May 29, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman, Ness | 47 min |
| May 29, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 54 min |
| May 29, 4:43 PM CDT | Tornado Warning | DDC | Ford, Gray | 21 min |
| May 29, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 54 min |
| May 29, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 51 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 43 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 48 min |
| May 29, 5:20 PM CDT | Special Weather Statement | DDC | Trego | 55 min |
| May 29, 5:32 PM CDT | Tornado Warning | DDC | Ford | 16 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 32 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 43 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 46 min |
| May 29, 6:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| May 29, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 55 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt | 48 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.